Florida, 2018Damaging Winds in Florida, August 16, 2018
August 16, 2018 · NWS JAX · 4 events in 2 counties and zones
A lingering mid level trough across SE GA combined with sea breeze forcing under southerly steering flow triggered strong to pulse severe storms over an unstable airmass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lingering mid level trough across SE GA combined with sea breeze forcing under southerly steering flow triggered strong to pulse severe storms over an unstable airmass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 16, 2:12 PM EST, 1 hour earlier.
Area forecast discussion, Aug 16, 2:12 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Jacksonville FL
312 PM EDT Thu Aug 16 2018
.Near Term.../through Tonight/...
Surface high pressure will be East/Southeast of the region. This
pattern will provide for a warm and moist Southerly flow, with the
East coast sea breeze pushing inland past the I95 corridor this
afternoon. Convection will continue to develop early this afternoon,
and increase in coverage through the late afternoon hours, then
dissipate by midnight. With the East coast sea breeze pushing
inland, there is less of a chance for storms at the beaches, but
the potential there can not be ruled out. With fairly light flow,
storms will be slow moving, with the potential for heavy rainfall
along with isolated storms producing strong wind gusts. Partial
clearing overnight, with patchy light fog possible, especially in
areas that receive heavy rain Today.
&&
.Short Term.../Friday through Sunday/...
Little change in the overall pattern this period, with center of
high pressure ridge at the surface and aloft to the East then
Southeast. On Friday, with the ridging to the East the flow will
generally be from the South with the East coast sea breeze pushing
inland past I95, with convection possible at the beaches, but better
chances inland. As the ridge center shifts more to the Southeast
over the weekend, the flow becomes more Southwesterly. This change
in the flow will help keep the sea breeze pinned closer to the
shore, with convective potential across the region.
Temperatures will trend above normal this period.
&&
.Long Term.../Sunday night through Thursday/...
The region will be between high pressure to the Southeast and a
series of frontal boundaries stalling to the Northwest this period.
This pattern will yield a prevailing Southwesterly flow, which will
help keep the East coast sea breeze pinned near the coast. This will
allow convection to push toward the coast each day, as well as allow
the 90 degree heat to reach there as well. Convective coverage will
likely be greater over interior SE GA this period due to the
proximity of the frontal boundaries.
Temperatures are expected to trend above normal this period.
&&
.Marine...
Surface high pressure will be centered to the East through Friday
night, then to the Southeast this weekend through the middle of next
week. Chances for showers and storms will exist through this period.
Rip Currents: Moderate risk Friday.
&&
.AVIATION...
Mainly VFR conds this afternoon with VCTS at all TAF sites with
scattered sea breeze convection as it moves inland with best chances
at VQQ/GNV and have kept TEMPO MVFR CIGS/VSBYS and gusty winds to
25 knots possible. Shower chances end earliest at the coast
between 22-00z, while convection chances will linger at inland TAF
sites until 00-02z. Lingering high clouds during the overnight
hours with some light fog possible at GNV/VQQ but chances too low
to include in the TAFs at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 92 73 91 / 50 60 30 40
SSI 79 87 76 89 / 20 10 20 30
JAX 75 92 74 92 / 40 40 20 30
SGJ 78 90 74 89 / 20 30 10 20
GNV 75 92 74 92 / 50 30 30 20
OCF 74 92 73 93 / 40 30 30 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, Aug 16, 2:37 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
337 PM EDT THU AUG 16 2018
FLZ021-022-035-036-162000-
Columbia FL-Suwannee FL-Alachua FL-Gilchrist FL-
337 PM EDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...SOUTHWESTERN
ALACHUA...SOUTHWESTERN COLUMBIA AND SOUTHEASTERN SUWANNEE COUNTIES
UNTIL 400 PM EDT...
At 336 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bell, moving northwest at 10 mph.
Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with torrential rainfall.
Locations impacted include...
Trenton, Bell, Ichetucknee Spring, Archer, Fort White, Newberry,
Branford and Hildreth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3007 8289 3005 8274 2983 8265 2951 8232
2948 8235 2948 8255 2954 8256 2953 8265
2956 8266 2956 8275 2958 8278 2959 8290
2967 8295 2976 8295 2983 8292 2988 8287
2990 8290 2989 8292 2995 8292 2998 8296
TIME...MOT...LOC 1936Z 130DEG 9KT 2984 8282
ELSENHEIMERSpecial weather statement, Aug 16, 3:11 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
411 PM EDT THU AUG 16 2018
FLZ036-040-162045-
Alachua FL-Marion FL-
411 PM EDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALACHUA AND NORTHWESTERN
MARION COUNTIES UNTIL 445 PM EDT...
At 410 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Archer, or 9 miles northeast of Williston, moving north
at 20 mph.
Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with torrential rainfall.
Locations impacted include...
Gainesville, Alachua, High Springs, Archer, University Of Florida,
Micanopy, La Crosse and Flemington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2948 8241 2948 8250 2979 8262 2986 8260
2987 8259 2983 8230 2934 8222 2930 8241
TIME...MOT...LOC 2010Z 165DEG 17KT 2949 8237
ELSENHEIMERThunderstorm Wind, Alachua
- When
- August 16, 3:12 PM EST
- Where
- Alachua County, 1.39 mi WNW of Arredonda
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $50
- Reported by
- 911 Call Center
- Coordinates
- 29.610, -82.440
Tree branches were blown down along SW 45th Blvd. The time of damage was based on radar and the cost of damage was unknown but estimated for the inclusion of the event in Storm Data.
Thunderstorm Wind, Suwannee
- When
- August 16, 3:55 PM EST
- Where
- Suwannee County, 6.91 mi S of Dowling Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 30.150, -83.230
Wes Skiles Peacock Springs State Park reported a tree was blown down across an access road. The time of damage was based on radar.
Thunderstorm Wind, Suwannee
- When
- August 16, 4:10 PM EST
- Where
- Suwannee County, 3.84 mi ESE of Mercer
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 30.250, -83.060
A tree was blown down near County Road 250 and 153rd Road south of Live Oak. The time of damage was based on radar. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.
Thunderstorm Wind, Alachua
- When
- August 16, 4:19 PM EST
- Where
- Alachua County, 0.92 mi SE of Dayville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 29.620, -82.370
A tree was blown down across SW 29th Terrace. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 16 to 20, 20184 deaths · 1 event
- Hail and Damaging Wind in Nebraska, August 16, 2018$8.7 million · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Mississippi, August 16 to 19, 2018$619,000 · EF1 · 23 events
- Flash Flooding and Flooding in Wisconsin, August 16 to 17, 2018$1.0 million · 1 in hail · 9 events
- Flash Flooding and Hail in Arkansas, August 16 to 20, 2018$115,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Oklahoma, August 16 to 17, 2018$52,000 · 1 in hail · 20 events
- Damaging Wind in Arizona, August 16, 20182 injured · $50,000 · 72 kt wind · 1 event
- Tornado and Flash Flood in Illinois, August 16 to 17, 2018$61,000 · EF0 · 10 events
- Flash Flooding in Arizona, August 16, 2018$50,000 · 2 events
- Flash Flooding in California, August 16, 2018$30,000 · 2 events
- Tornado and Hail in Kansas, August 16, 2018EF0 · 16 events
- Tornado and Flash Flooding in California, August 16 to 17, 2018$5,000 · EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781946, 781947, 781948, 781949.